Ozempic (semaglutide) is a popular anti-diabetic drug that has also become well known for its side effect of weight loss. The medication, which was first approved in 2017, remains in high demand both because of its ability to control blood sugar levels in adults with Type 2 Diabetes and due to its reputation for helping patients effectively shed pounds.
In combination with a healthy diet and regular exercise, Ozempic and its sister drug, Wegovy (another semaglutide medication which is approved for weight loss at a higher dose than Ozempic), have a lot to offer to diabetic and non-diabetic patients alike. That being said, these drugs, like all prescription drugs, are associated with certain side effects.
The most common of these? Nausea.
If you’re currently on Ozempic and experiencing nausea, you’re certainly not alone. This is a shared experience for many people as their bodies adjust to semaglutide drugs.
While nausea can be very unpleasant (there’s no sugarcoating it), the good news is that, for the majority of patients, it resolves relatively quickly. Not only that but there are quite a few ways to decrease and treat it in the meantime.
In this post, we’ve provided an overview of what is known about nausea while on Ozempic and compiled a helpful guide to nausea relief. For further information tailored to your specific needs and situation, speak directly with your healthcare provider.
- Ozempic (semaglutide) is a popular injectable medication that treats Type 2 Diabetes in adults and can also be prescribed off-label for weight loss. Its most common side effect is nausea, and other common side effects include vomiting, diarrhea, and abdominal pain.
- The exact reason why Ozempic causes nausea is still being studied, but it is likely linked to the drug slowing down stomach emptying and digestion.
- In most patients, nausea resolves over time as the body adjusts to Ozempic.
- Nausea caused by Ozempic can be treated by taking lower doses of the drug and/or slowly increasing its dose, eating smaller portions, avoiding high-fat and high-sugar foods, and more.
- You should speak to your healthcare provider if nausea caused by Ozempic is severe, ongoing, or seriously impacting your quality of life.
Why Ozempic Causes Nausea
The exact link between Ozempic and nausea is still being studied but is almost certainly related to the drug’s effect on the human gut. In clinical trials, nausea was reported by approximately 20% of participants taking a 1 mg dose of semaglutide and approximately 44% of participants taking a 2.4 mg dose (Wegovy’s standard dose). Other gastrointestinal issues frequently reported by patients taking semaglutide include vomiting, diarrhea, and abdominal pain.
Ozempic belongs to the class of drugs known as GLP-1 receptor agonists. In simple terms, this means that it mimics a gut hormone responsible for increasing natural insulin production in the body in response to food, while also decreasing sugar production in the liver.
Ozempic also slows down the rate at which food is emptied from the stomach into the small intestine, which is known as gastric emptying. While this can promote feelings of satiety and help patients feel fuller for longer (thus promoting weight loss), it may also result in extra abdominal pressure and the stretching of the nerves around the gut. In turn, gastrointestinal issues can result including (you guessed it) nausea.
How Long Does Ozempic-Related Nausea Last?
The length of time that Ozempic-related nausea may last is dependent on a variety of factors and will vary from patient to patient. The good news is that, generally speaking, it is usually mild and resolves on its own as the body adjusts to the drug over a period of days or weeks.
Some patients may never be nauseous on Ozempic, while others may experience nausea as soon as they begin taking it. Still others may notice this symptom after approximately 8-12 weeks on the drug.
Nausea is often associated with increased dosages of Ozempic and may return (even after resolving) if your healthcare provider has you on an increasing dosing schedule. Fortunately, your body will have the opportunity to adjust to each higher dose over a period of weeks.
If nausea is extreme, doesn’t decrease or dissipate over time, or is severely impacting your daily routine, it’s important to speak with your healthcare provider.
How To Relieve Nausea When Taking Ozempic
We’ve established that nausea is a common side effect of Ozempic, so what can you do while you wait for your body to adjust to the drug? Here are some suggestions:
Administer the Lowest Possible Dose
Higher doses of semaglutide are more frequently associated with nausea. Ask your healthcare provider to help you establish the lowest possible dose of the drug that will be effective for your health goals.
Increase Your Dosage Gradually
It’s typical for your healthcare provider to titrate up your Ozempic dosage at 4-week intervals until an effective maintenance dose is reached, but if you’re experiencing lasting nausea, they may be able to slow down your dosing schedule even further.
Avoid Foods That Worsen Nausea
Avoiding foods that worsen nausea should be relatively straightforward since most of these foods are already excluded from the healthy diet plan that should be followed while on Ozempic. They include:
- Greasy foods
- High-fat foods
- High-sugar foods and beverages
- Highly processed foods
- Refined carbohydrates
- Alcoholic beverages
Implement Proactive Habits
Incorporating these habits into your routine can be highly impactful, and they don’t require anything except a little careful planning:
- Eat Smaller and More Frequent Meals – Instead of 3 large meals per day, try eating 5 or 6 small ones to reduce feelings of fullness and nausea symptoms.
- Get In Touch With Your Body – Eat slowly and stop when you’re full (not stuffed).
- Stay Hydrated – Dehydration can make nausea worse, so keep clear fluids nearby at all times (water is best). Focus on taking small but frequent sips and perhaps add ice or a squeeze of lime to keep things fresh.
- Get Outdoors – Speaking of fresh, fresh air is one of the best antidotes for nausea, so get outdoors as often as possible to feel the breeze and take some deep breaths.
- Stay Active – While outdoors, why not go for a brisk walk? High-intensity exercise may exacerbate nausea, but establishing a gentle exercise routine is recommended.
- Stay Upright – Lying down after meals can make nausea and acid reflux worse, so be aware of your resting routine and schedule meals accordingly.
- Get Zen – Relaxation techniques, such as deep breathing, mindfulness, and yoga, can improve your overall wellness and help diminish nausea symptoms.
Try Medications That Help Relieve Nausea
If nothing else is working and nausea is negatively impacting your quality of life, you could try an over-the-counter anti-nausea medication or even speak to your healthcare provider about a prescription drug. Resolving nausea without medication is always preferable, but pharmaceutical nausea relief may become necessary under certain circumstances.
Talk to Your Healthcare Provider
Mild nausea is often nothing to worry about, but if you are in any way distressed by nausea symptoms, seek medical advice as soon as possible.
Foods That Help Reduce Nausea
Try these simple foods to improve Ozempic-related nausea symptoms:
Apples are associated with a reduction in nausea caused by morning sickness and may be effective for Ozempic-related nausea as well. You may wish to remove apple skin to further ease digestion.
Mint has long been known as an antidote to nausea. Sip mint tea, incorporate mint leaves into salads or other dishes, and/or infuse your home with peppermint oil.
Bland and simple, soda or graham crackers can often ease an upset stomach.
Some people chew on fresh ginger to relieve nausea symptoms. If that’s a little much for your palate, try brewing ginger tea or taking ginger supplements. Ginger ale is not recommended due to its high sugar content.
When Is Nausea a Medical Concern?
Contact your healthcare provider immediately if:
- Severe nausea and vomiting have lasted more than 24 hours.
- You are experiencing severe abdominal pain along with nausea.
- You have symptoms of dehydration.
- You are experiencing a lack of appetite and rapid weight loss.
To conclude, nausea is the most common side effect associated with Ozempic and other semaglutide drugs. It’s often mild, relatively short-lived, and improves over time as your body adjusts to the medication. If you are experiencing nausea while on Ozempic, you can try any of the treatments suggested in this article.
To order affordable Ozempic online, contact us directly at Bisonpharmacy.com today!
Where’s the Best Place To Inject To Avoid Nausea?
Ozempic should always be injected into the thigh, abdomen, or upper arm.
Can I Take Pepto Bismol With Ozempic?
In general, yes. Pepto Bismol is not contraindicated with Ozempic. That being said, it’s always important to consult your healthcare provider before taking any new medications while on Ozempic or other prescription drugs.